Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
140 Doctors are Online

Drowsiness, confusion, loss of memory, perception problem with Zen Retard taken for neurocysticercosis

User rating for this question
Very Good
Answered by

Neurologist
Practicing since : 2001
Answered : 502 Questions
Question
I HAVE HAD NEUROCYSTICERCOSIS CASE SURFACED ON 4TH XXXXXXX 2010 , AFTER THE TREATMENT I AM SUPPOSED TO TAKE CARBAMAZAPINE FOR 2 YEARS .
ITS BEEN AROUNND 1.5 YEARS NOW THAT I HAVE BEEN TAKING THIS MEDICINE. THE MRI REPORTS HAVE SHOWN THE REMOVAL OF CYSTS IN BRAIN IN XXXXXXX 2010 ITSELF .

I HAD BEEN PRETTY WELL WITH XXXXXXX RETARD 300 FOR AROUND 1 YEAR BUT FOR LAST 5 MONTHS I HAVE BEEN FACING ISSUES WITH THE MEDICINE . I AN FACING A A LOT OF DROWSINESS THROUGHOUT THE DAY . THIS CREATE CONFUSION AND PROBLEM FLUENCY WITH PERCEPTUAL LOSS OF MEMORY.
I AM TAKING 300 MG TWICE A DAY .
THERE HAS BEEN GRAUBBLING OF WORDS AND SOMETIMES LOSS CONTROL OF WORDS I SPEAK.
Posted Mon, 23 Apr 2012 in Brain and Spine
 
 
Answered by Dr. Shiva Kumar R 3 hours later
Hello and thanks for the query.

Your question is a very good one and I will work on providing you with some good information and recommendations regarding what is going on.

From the information you submitted I am now aware that you are probably having drug related side effects. But one thing unusual about it is the occurrence of side effects after long time of using the medicine. The dosage you are prescribed looks decent at this point of time. If you have drowsiness in the day time we have couple of options. One is to switch 30-50% of the morning dose to the night after consulting with your nerologist. If this does not help you can either reduce the dose of medicine or switch to a new medicine after consulting your Neurologist.

At this point I would recommend that you have a discussion with your primary care provider and suggest him the recommendation made by me. Additional blood tests may be done to know the level of the medicine in your blood. If it is high you can reduce the dose of medicine. If not shift part of the morning dose to the night.

I thank you again for submitting your question. I hope you found my response to be helpful and informative. If you have any additional concerns I would be happy to address them.

Take care.
Above answer was peer-reviewed by
 
Follow-up: Drowsiness, confusion, loss of memory, perception problem with Zen Retard taken for neurocysticercosis 2 hours later
Hi Dr XXXXXXX ,
thanks for replying !

i have had very balanced life until this april , i have joined Gym in may and since then i had been facing this issue . as i have felt that i don't feel it much when i am out for travel or more than 4-5 days, so i have stopped doing gyming as well .

@ dosage - i have shifted to 400/200 combination in july but that was first time i have faced this situation for entire month ( at that time i was doing gyming and my schedule was quite hectic , 9am-8pm office , 9-10pm gym , dinner at 11pm than medicine at 11pm and 10 am )

i have chanced to the same combination again ( 400/200 again), i will let you know the changes in coming week , moreover i have shifted my timings as well .
i sleep at 10-11pm , wake up at 7am and then do yoga or prayayam .
my medicine timings are 8 am/pm.

@ earlier scenario - during my peaceful period of june'10to april'10 - i have had faced this situation during lunch times for 1-2 hrs that too if i would have woken up lately . this cases were 1/2 every month.

sir , am i taking high dosage ?
why it is showing side effects at later stages ?
will it be suitable to change medicine at this stage ?


Thanks n Regards , XXXXXXX Malyan
 
 
Answered by Dr. Shiva Kumar R 12 hours later
Hi,
Thanks for getting back to me.

Regarding the dosage i feel you are on a average dose now and usually at this dose we don't see side effects.

Hence we wanted a blood test to know the level of the medicine in the serum. Some times late side effects can occur if there is some interaction with other medicines or foods. Sometime no reason can be found.

Regarding the change of medicines, there is no harm if you change the medicines once it is confirmed that it is causing side effects.

The idea of giving the medicines is to make the active focus inactive and achieve cure for the seizures.

Any medicines for seizures will work the same way as carbamazepine.

I hope i made clear to you.
Wishing you good health.

Bye.

Above answer was peer-reviewed by
 
Follow-up: Drowsiness, confusion, loss of memory, perception problem with Zen Retard taken for neurocysticercosis 11 hours later
Dear Sir ,
all the last updated reports of last months are as under ,
normal range is given in brackets ().

SGOT-30 U/L (<50)
SGPT- 29 U/L (<50)
ALKALINE PHOSPHATE(ALP)-178 U/L (30-120)
CARBAMAZEPINE(CLIA)-8.75 Ug/mL ( 4-12)

all other reports CBC,DIFFERENTIAL % LEUKOCYTE COUNTS, DIFFERENTIAL ABSOLUTE LEUKOCYTE COUNTS are in normal range .

i XXXXXXX my doc every months n he says that carbamazepine reports says that there is not harming your body ,
so you should take this medicine n 600mg is very small quantity.
n ignores my memory and drowsiness related issues as psychological case.

How wld we confirm that current medicine is causing side effects ?
do we need to take medine for 2 years ( i have already completed 1.5 years with XXXXXXX and for 6 mnths i have taken others like eptoin and bendex) ?

Thanks n Regards , XXXXXXX Malyan
 
 
Answered by Dr. Shiva Kumar R 12 hours later
Hi XXXXXXX

Thanks for getting back to me.

The blood level of the medicine seems to be in the desired range. So I do agree with your consultant regarding the need for the medicine to be taken for 2 years. Drowsiness may be related to the medicine. But it does not cause any memory problems and may be related to psychological stress in you. Drowsiness should not be a problem with the level of medicine in the blood and does not require any change in medicine at this point of time. Rest of the blood tests seems normal.

So if you have completed 2 year course with the medicines its time for re-evaluation and to stop the medicine. General recommendations does not hold good for individual patient. So I advice you to consult your neurologist and proceed as per his advice regarding the medication.

Take care.

Regards,
Above answer was peer-reviewed by
 
Follow-up: Drowsiness, confusion, loss of memory, perception problem with Zen Retard taken for neurocysticercosis 9 hours later
thans dr. ,
i agree with the memory related issue .
as soon that drowsi phase is over i feel quite relaxed n doesnt seem to hav mem issue.

but i hav quite a incidences when i had mistakenly taken 200 mg (2 tab a day ) and everythng went normal for that week until i returned to 300 tab.

moreover i have intentionaly taken 200 mg in morning instead of 300mg whenever i had any intrrview or an important meeting.

and it hasworked very well.....so
sir , shouldnt it be fair that i chage to 200 mg ( 2 tab per day ) ?
thanks n regrads , XXXXXXX
 
 
Answered by Dr. Shiva Kumar R 14 hours later
Thanks for getting back to me.

Today’s research indicates that a move toward individualizing the dosing of prescription agents is warranted and it can happen only after physical consultation.

However, my recommendations are as follows:

Yes, you can have 400mg/day of the tablet instead of 600 mg/day. But I recomend you to take 200 mg in the morning and 300 mg in the night for next 2 months and 200 mg in the morning and 200 mg in the night for subsequent 2 months. After that you can reduce 100 mg every 2 months and can be stopped. But this should be done under close supervision and with minimal risk of seizure recurrence. Before you reduce the dose of medicines repeat brain scan and EEG. If these are normal you can proceed as per the above plan.

Take care.

Bye
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Treatment/Therapy
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor